Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Medford, OR

September 29, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Sep 29, 2023, 3:14 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 2, 2023, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2023, 3:14 PM PDT (22:14 UTC)
In effect from
Oct 2, 2023, 11:00 AM PDT
Expired
Oct 2, 2023, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WHUS46 KMFR 292214
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
314 PM PDT Fri Sep 29 2023

ORZ021-022-301200-
/O.NEW.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
314 PM PDT Fri Sep 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Curry, Coos, and Douglas county beaches.

* WHEN...From 11 AM PDT until 8 PM PDT MondaY.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.


* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
7 follow-up statements
697 
WHUS46 KMFR 301000
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
300 AM PDT Sat Sep 30 2023

ORZ021-022-302300-
/O.CON.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
300 AM PDT Sat Sep 30 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 11 AM PDT Monday morning through 8 PM PDT Monday 
  evening.

* IMPACTS...Waves can run up significantly farther on a beach than
  normal, including over rocks and jetties. These sneaker waves
  can suddenly knock people off of their feet and quickly pull
  them into the cold ocean waters, resulting in serious injury or
  death. Waves may also lift driftwood logs, trapping anyone
  caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
789 
WHUS46 KMFR 302153
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
253 PM PDT Sat Sep 30 2023

ORZ021-022-011200-
/O.CON.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
253 PM PDT Sat Sep 30 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 11 AM PDT Monday morning through 8 PM PDT Monday 
  evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
641 
WHUS46 KMFR 010848
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
148 AM PDT Sun Oct 1 2023

ORZ021-022-011700-
/O.CON.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
148 AM PDT Sun Oct 1 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 11 AM PDT Monday morning through 8 PM PDT Monday 
  evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
523 
WHUS46 KMFR 011634
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
934 AM PDT Sun Oct 1 2023

ORZ021-022-020000-
/O.CON.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
934 AM PDT Sun Oct 1 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 11 AM PDT Monday morning through 8 PM PDT Monday 
  evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
543 
WHUS46 KMFR 012055
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
155 PM PDT Sun Oct 1 2023

ORZ021-022-021300-
/O.CON.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
155 PM PDT Sun Oct 1 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 11 AM PDT Monday morning through 8 PM PDT Monday 
  evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
921 
WHUS46 KMFR 020843
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
143 AM PDT Mon Oct 2 2023

ORZ021-022-022300-
/O.CON.KMFR.BH.S.0008.231002T1800Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
143 AM PDT Mon Oct 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...From 11 AM PDT this morning through 8 PM PDT this 
  evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
268 
WHUS46 KMFR 022209
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
309 PM PDT Mon Oct 2 2023

ORZ021-022-030300-
/O.CON.KMFR.BH.S.0008.000000T0000Z-231003T0300Z/
South Central Oregon Coast-Curry County Coast-
309 PM PDT Mon Oct 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...The beaches of Curry, Coos and Douglas Counties.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 29, 2:59 PM PDT, 15 minutes earlier.

Area forecast discussion, Sep 29, 2:59 PM PDT, 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
259 PM PDT Fri Sep 29 2023

.DISCUSSION...Showers continue to move northeast through the
region this afternoon out ahead of a frontal system pushing
southeast just offshore of the CA/OR border. Rain gauges are
reporting quarter to just over half an inch of precipitation so far
over northwest Douglas, Coos, and Curry counties as well as parts of
the south Oregon Cascades, with lighter amounts out of
Jackson/Josephine and northern Klamath and Lake. Showery weather
continues through tomorrow afternoon, with the bulk of the
precipitation remaining moving south and east this evening into
tonight before showers start to die out with the exit of the upper
trough from our area. Some slight instability associated with this
has created the potential for isolated thunderstorms, with highest
chances over the Siskiyou (including N. Cal and Josephine/Jackson
counties) and Cascade ranges this afternoon and parts of the east
side and southern Klamath/Modoc later this evening.

Showers linger over and eastwards of the Cascades as well as in
northern California tomorrow before the trough, developing into a
closed low, continues eastwards and ridging starts to assert itself
later Saturday into Sunday. There's a lingering 10-15% chance for
isolated thunderstorms in southeast Modoc County tomorrow afternoon
as well. With a colder air mass in place, tomorrow will see the
coolest temperatures for most inland areas this forecast period.
Skies clear late Saturday into Sunday, and better radiational
cooling conditions will result in a fairly chilly morning and
possibly areas of valley fog and low stratus.

Sunday will see the pattern transition towards warmer and drier as
ridging builds, with temperatures climbing back towards normal to
above normal by mid-week. There are some model differences in
regards to the position of the axis of the ridge, with subsequent
differences in how warm it will get but with general agreement in
temperatures warming into the weekend as the ridge moves east.
There is a slight chance (15-20%) for some light precipitation over
northern Douglas and Coos as a weak disturbance slides down the east
side of the ridge and increased cloudiness for the rest of the
region Monday into Tuesday (a "dirty ridge"). -CSP

&&

.AVIATION...29/18Z TAFs...Plenty of low level moisture exist as a
system moves into the area. This will result in IFR ceilings along
the coast and just offshore with occasional MVFR ceilings possible
towards the end of the TAF period.

This same system will also impact areas farther inland with areas
west of the Cascades to experience a mix between VFR and MVFR
ceilings to start, followed by MVFR and occasional IFR ceilings
between 0-2z and lasting until the end of the TAF period.

The terrain will likely remain at least partly obscured through the
TAF period west of the Cascades.

East of the Cascades, ceilings will gradually lower during the
afternoon as the system pushes southeast. VFR ceilings should last
through this afternoon, lowering to MVFR between 2-4z this evening
through the end of the TAf period. Could not rule out brief periods
of IFR ceilings after 6z tonight, but confidence is not high enough
to include the lower conditions in the TAF. The terrain east of the
Cascades will be partly obscured this evening through tomorrow
morning. -Petrucelli

&&

.MARINE...Updated 200 PM September 29, 2023...Low pressure will move
south of the waters this evening. In it's wake will be increasing
north winds, strongest south of Gold Beach resulting in conditions
hazardous to small craft for all areas into this evening. A thermal
trough will then strengthen this weekend with gusty north winds and
steep to very steep and hazardous wind driven seas developing early
Saturday morning and persisting through at least Sunday morning.
Small craft and Hazardous Seas Warning conditions are expected
during this time, with areas south of Gold Beach likely to
experience Hazardous Seas Warning conditions. Elsewhere Small craft
conditions are expected. The exception will be from Coos Bay north
to Florence where the Small Craft conditions are expected to be
beyond 10 nm from shore. This pattern is likely to continue into
next week with some fluctuation in the strength of the thermal
trough. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 11 AM PDT Sunday
     for PZZ350-356-370-376.

Hazardous Seas Warning from 2 AM Saturday to 11 AM PDT Sunday
     for PZZ356-376.

&&

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.